Hail, Pipestone
- When
- April 5, 7:16 PM CST to 7:18 PM CST
- Where
- Pipestone County, 2.13 mi SSE of Ruthton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.150, -96.110
Scattered thunderstorms developed along a cold front during the evening. With 1000-1500 J/kg MLCAPE and decent deep-layer shear, a few briefly rotating storms produced penny to nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Scattered thunderstorms developed along a cold front during the evening. With 1000-1500 J/kg MLCAPE and decent deep-layer shear, a few briefly rotating storms produced penny to nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 5, 6:16 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 716 PM CDT Mon Apr 5 2021 .SHORT TERM...(This Evening through Tuesday) Issued at 254 PM CDT Mon Apr 5 2021 The last really warm day for awhile is coming to an end. Overall the evening should be very nice as well as a cold front drops southeast through the evening. Along and just behind this cold front showers and isolated thunderstorms will be possible. A few surface or near surface based thunderstorms will be possible, but it will be a bit of a balancing act between heating out to break the cap and mixing down drier air which reinforces the cap as heating occurs. If a few thunderstorms can develop along and just ahead of the front, CAPE values about 1000-1500 J/kg with some decent balanced shear would support some stronger updrafts capable of producing wind gusts to 65 mph and hail to the size of half dollars. Very dry air in the low levels should aid wind gust potential with a freezing level around 10 kft which leaves a fairly deep warm layer. Just enough speed shear and turning in the lower levels that an isolated supercell could support slightly larger hail. The tornado threat should be very minimal with LFC and LCL heights very high. If the evening thunderstorms do not develop, some decent mid level warm advection and just enough moisture may support some scattered shower and thunderstorm activity as well, but CAPE values for this elevated activity is much lower, so it seems like we will need to get development from roughly 0z-4z to access the more unstable air.. Once this mostly diurnally driven activity shifts east weak ridging aloft should support quieter conditions through later in the night. Mid level warm advection will try to develop near the Missouri River into south central SD late tonight but chances still remain low. .LONG TERM...(Tuesday Night through Monday) Issued at 254 PM CDT Mon Apr 5 2021 Warm advection increases on Tuesday with the strongest focus west of I-29. This should be the location with the better chance for heavier rainfall. While there is some instability with this forcing no severe weather is anticipated. By late afternoon into the evening some deeper moisture and instability will swing north and new development will be possible roughly near southeast SD, northeast NE and northwest IA, then should spread northeast. There are some hints that this area could remain capped in the afternoon and forcing from about 900 mb to 800 mb will have the lowest CIN and best potential for development which would be a little more into the evening. Either way a very good chance for rain and thunderstorms Tuesday and Tuesday night with some of the heavier precipitation potential during this time. The ground is so dry that flash flooding should not be a problem. So very localized issues may occur with any heavier downpours, but not anticipating any bigger issues. There is just enough instability an shear that isolated severe storm will be possible but not real likely. Broad warm advection continues into Wednesday with the better focus gradually shifting east into Thursday. Low pressure deepens quite a bit on Wednesday just to the south so a strong focus for rain and isolated thunderstorms closer to Interstate 29. The severe threat is weakening during this time with that focus drifting to the southeast. Overall through Thursday some areas will see an inch or two of rainfall with locally as high as around 3 inches possible. This is a much needed rain to alleviate the very dry conditions around the area. Temperatures Tuesday, Wednesday and Thursday will be much cooler, although some 70s will be possible on Tuesday over parts of northwest IA. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 715 PM CDT Mon Apr 5 2021 Cold front pushing across eastern SD sparking isolated to scattered convection, some of which will contain hail and wind gusts as high as 45 to 50 kts. The threat of strongest storms will occur over the next 2 to 4 hours as the front pushes slowly eastward, followed by gusty northerly winds. MVFR ceilings will become more widespread on Tuesday with expansion of showers and a few thunderstorms gradually northward from the Missouri River corridor through the day. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...Chapman
Hazardous Weather Outlook National Weather Service Sioux Falls SD 445 AM CDT Mon Apr 5 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-065>071-060945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha- Hutchinson-Turner-Bon Homme-Yankton-Union- 445 AM CDT Mon Apr 5 2021 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Warm and breezy conditions today will lead to one more day of elevated fire danger. A few thunderstorms are possible later this afternoon into the evening, as a cold front moves across the area. There is a chance that an isolated storm could produce hail to the size of quarters and/or have wind gusts to around 65 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Cooler and wetter weather is expected with periods of rain and a few storms across the region Tuesday through at least Thursday. Should largely be beneficial rain, with little chances for flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. SDZ038-039-050-052>054-057>060-063-064-060945- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-Charles Mix-Douglas- 445 AM CDT Mon Apr 5 2021 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Warm and breezy conditions today will lead to one more day of elevated fire danger. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Cooler and wetter weather is expected with periods of rain and a few storms across the region Tuesday through at least Thursday. Should largely be beneficial rain, with little chances for flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
759 PM CDT MON APR 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 4 E FREEMAN 43.36N 97.36W
04/05/2021 E1.00 INCH TURNER SD PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
810 PM CDT MON APR 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 7 E FLANDREAU 44.04N 96.46W
04/05/2021 E1.00 INCH MOODY SD PUBLIC
&&
MMThe Sioux Falls radar (KFSD), 80 km away, was scanning. The volume nearest the first event began at 01:16 UTC.
3 hail. Local standard time, as filed.
Wind gusts to around 50 mph reported with the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956360, 956361, 956362.